Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2024, 3:37 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2024, 3:37 PM CDT (20:37 UTC)
- Expired
- May 4, 2024, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:50 PM CDT, 1 hour 47 minutes earlier. Its key messages:
- Upper level pattern remains active, with periodic chances for showers and storms through next week.
- The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe thunderstorms across much of northwest Illinois for this afternoon and early evening, and a Marginal Risk (level 1 of 5) to the west. The primary threats are strong wind gusts and hail.
- A potent dynamic system arriving Monday night to Tuesday could bring a more significant severe threat.
Area forecast discussion, May 4, 1:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 150 PM CDT Sat May 4 2024 .KEY MESSAGES... - Upper level pattern remains active, with periodic chances for showers and storms through next week. - The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe thunderstorms across much of northwest Illinois for this afternoon and early evening, and a Marginal Risk (level 1 of 5) to the west. The primary threats are strong wind gusts and hail. - A potent dynamic system arriving Monday night to Tuesday could bring a more significant severe threat. && .SHORT TERM /THROUGH SUNDAY/... Issued at 145 PM CDT Sat May 4 2024 This Afternoon and Evening A cold front currently located from near Decorah, Iowa to Kirksville, MO will steadily progress eastward through the outlook area this afternoon and evening, serving as the focus for scattered storm development. Low-level moisture advection via southerly flow has pushed dewpoints into the low/mid 60s ahead of the front, and locations along and east of the Mississippi River have had periods of filtered sun with temps warming into the mid/upper 70s. Trends with latest CAMs has been for a little lower coverage of storms this afternoon and early evening, so have lowered rain chances a bit. The best chances (40-70%) for storms are expected in counties along/east of the Mississippi River between 3 - 6 PM. Overall the environmental setup (500-1500 J/kg MLCAPE and ~30 kts deep layer shear) looks supportive of a few strong to severe storms with the weaker shear as a limiting factor. The strongest cells that pop up could produce wind gusts of 50 to 60 mph and hail up to quarter size, with this likely to occur on an isolated basis. Tonight and Sunday A drier and much cooler post-frontal air mass ushers in tonight with forecast lows in the upper 30s NW to upper 40s east/southeast. Sunday will be very nice with highs in the upper 60s to low 70s and fairly light winds through the day. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 145 PM CDT Sat May 4 2024 A broad, energetic pattern is set to begin spreading WAA rain and thunder into the area as soon as Monday, with widespread showers and thunderstorms expected Monday night into Tuesday. This Monday night into Tuesday period continues to be shown as a large/synoptic, strongly forced system, and there's been a consistent signal for a very strong jet streak within the Midwest. Those broad scale factors continue to give an indication that this may be a widespread severe weather producer, and our CWA may be included in that. SPC has a Day 4 Slight Risk for severe weather encompassing the entire outlook area. Latest CSU ML probabilities for severe weather also highlight the local forecast area, with the max values to our southeast over central to southern Illinois into Indiana. A warm and breezy pattern is in store on the east side of this broad potent trof next week. Highs in the 70s to lower 80s are expected through Wednesday. Following that, the upper trof is set to deepen, and place the warm air well south of the upper Midwest, resulting a cooler, cloudier forecast in the 60s to lower 70s to end the week. This could bring additional showers and possibly thunder to the region as well, given the cold air aloft and time of year over moist soil. The QPF in this period should not be overly heavy, given no connection to the Gulf of Mexico, but spotty rains over 0.50 appear possible in the frequent shower chances to end the week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1200 PM CDT Sat May 4 2024 A cold front will move through eastern Iowa and northwest Illinois this afternoon and evening, leading to periods of MVFR ceilings. The morning round of showers and storms has quickly diminished, but redevelopment of scattered showers/storms is anticipated by mid afternoon. The coverage of storms will likely remain scattered and the higher chances for thunder are at MLI/BRL, which was mentioned in a TEMPO. A return to VFR is anticipated this evening/early tonight with breezy NW winds through 6 PM - 9 PM before subsiding. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Ervin/Uttech AVIATION...Uttech
Hazardous weather outlook, May 4, 1:22 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 122 PM CDT Sat May 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 122 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe storms for much of northwest Illinois this afternoon and early evening, with a Marginal Risk (level 1 of 5) to the west. A cold front will move through the area this afternoon, with scattered thunderstorms possible along the front. A few severe storms are possible with damaging winds and hail the primary threats, mainly along and east of the Mississippi River. There is a Flood Warning for the Skunk River at Augusta. Please see the river headline for the most up to date information. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A large storm system will impact the region Monday night and Tuesday. Early indications suggest there will be a severe weather threat in our area with this system, mainly on Tuesday. Please keep up to date on this potential storm system. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. GENERAL STORM MOTION OF THE DAY: To the northeast at 30 to 35 mph. Ervin/Uttech
In the hours before
Special weather statement, May 4, 2:50 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
250 PM CDT Sat May 4 2024
ILZ002-007-042030-
Carroll IL-Stephenson IL-
250 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern Carroll
and eastern Stephenson Counties through 330 PM CDT
...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shannon, or 8 miles south of Freeport, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Freeport around 255 PM CDT.
German Valley around 300 PM CDT.
Ridott around 310 PM CDT.
Other locations impacted by this storm include Albertus Airport,
Winneshiek, Stephenson County Fairgrounds, and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4247 8940 4221 8940 4220 8941 4220 8969
4211 8969 4217 8977 4250 8944
TIME...MOT...LOC 1950Z 226DEG 22KT 4217 8965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSSpecial weather statement, May 4, 2:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
252 PM CDT Sat May 4 2024
ILZ015>017-042030-
Rock Island IL-Bureau IL-Henry IL-
252 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of east central Rock
Island, northwestern Bureau and Henry Counties through 330 PM CDT
...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 8 miles northwest of Cambridge, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cambridge, Geneseo, Colona, Coal Valley, Orion, Atkinson, Annawan,
Alpha, Andover, Hooppole, Cleveland, Lynn Center, Warner, Osborn,
Dayton, Osco, Henry County Fairgrounds, Ophiem, Sunny Hill Estates,
and Sunny Hill.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 35.
Interstate 74 in Illinois between mile markers 8 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 8987 4117 9043 4146 9043 4148 9037
4151 9036 4152 9025 4154 9020 4158 9018
4158 8986
TIME...MOT...LOC 1952Z 239DEG 29KT 4136 9034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, May 4, 3:03 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT Sat May 4 2024
ILZ002-042030-
Stephenson IL-
303 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern
Stephenson County through 330 PM CDT
...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, or 8 miles north of Freeport, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This storm will remain over mainly rural areas of northeastern
Stephenson County, including the following locations... Rock Grove,
Red Oak, Dakota Dornink Airport, Orangeville, Buena Vista, Afolkey,
and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8940 4242 8940 4234 8963 4240 8972
4250 8963
TIME...MOT...LOC 2003Z 228DEG 21KT 4241 8963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSSpecial weather statement, May 4, 3:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
329 PM CDT Sat May 4 2024
ILZ009-016-017-042100-
Whiteside IL-Bureau IL-Henry IL-
329 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of southeastern
Whiteside, northwestern Bureau and northeastern Henry Counties
through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 15 miles north of Kewanee, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atkinson, Annawan, Tampico, Hooppole, Deer Grove, Yorktown, Manlius,
Mineral, New Bedford, Thomas, Leon Corners, and Normandy.
This includes Interstate 80 in Illinois between mile markers 28 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 8997 4156 9007 4171 8963 4144 8964
TIME...MOT...LOC 2028Z 246DEG 29KT 4146 8995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:39 PM CDT | River Flood Watch | DVN | Des Moines, Henry, Lee | 14 hr |
| May 3, 8:17 PM CDT | Areal Flood Warning | DVN | Van Buren | 12 hr |
| May 4, 7:41 AM CDT | Special Weather Statement | DVN | Benton, Buchanan | 49 min |
| May 4, 8:00 AM CDT | Special Weather Statement | DVN | Iowa, Keokuk | 45 min |
| May 4, 9:06 AM CDT | Special Weather Statement | DVN | Delaware, Linn | 54 min |
| May 4, 9:25 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 10 hr |
| May 4, 2:50 PM CDT | Special Weather Statement | DVN | Stephenson | 40 min |
| May 4, 2:52 PM CDT | Special Weather Statement | DVN | Henry | 38 min |
| May 4, 3:03 PM CDT | Special Weather Statement | DVN | Stephenson | 27 min |
| May 4, 3:29 PM CDT | Special Weather Statement | DVN | Whiteside | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.